10/25/18 Goldstein Morning Report

Today’s morning report case involved a 34 year old male with an unknown psychiatric history who was brought in after being found altered, with left sided drooling and increased tone in all extremities. Vital signs showed hypertension and tachycardia and labs were significant for elevated liver enzymes (AST>>ALT), mild AKI and a CK level of 30,618. Patient was diagnosed with neuroleptic malignant syndrome (NMS) after it was discovered that he had been taking Haldol, Risperdone and Sertraline.

Take home points from today’s case:

  • NMS most commonly occurs with use of 1st generation antipsychotics but can also occur with 2nd generation (clozapine, risperidone) and certain antiemetics (metoclopramide, prochlorperazine)
    • Remember that the abrupt discontinuation or dose reduction of Parkinson medications (dopaminergic agents such as levodopa) can also cause NMS!
  • NMS generally occurs after weeks of therapy, but can occur as early as after the 1st dose or after several years.
  • The mnemonic FEVER (from Step 1) can help identify NMS: Fever, Encephalopathy, Vital sign instability (tachycardia, labile BP), Enzyme elevation (CK), Rigidity (lead-pipe)
  • The main differential diagnoses for NMS include serotonin syndrome (see below table) and malignant hyperthermia (occurs after inhalational anesthetic agents and succinylcholine)
  • Prompt recognition and discontinuation of the causal agent is important, followed by aggressive supportive care and benzodiazepines for agitation.
    • In severe cases, pharmacologic agents such as dantrolene/bromocriptine can be used, however these have not been studied in large trials and are based upon case reports.
  • Oral antipsychotics can be slowly reintroduced and slowly titrated after 2 weeks.

Leave a Reply